Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 207, NWS Dodge City, KS

July 23, 1995Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 23, 1995, 9:00 PM CDT for Ford County, Kansas. It was in force for 60 min.

The area

The counties it named.

The facts

Issued
Jul 23, 1995, 9:00 PM CDT (02:00 UTC)
Expired
Jul 23, 1995, 10:00 PM CDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ford County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2562 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 240201 RRA
SVRDDC
KSC057-240300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
900 PM CDT SUN JUL 23 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...NORTHWESTERN FORD COUNTY
 
AT 855 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES
NORTHWEST OF DODGE CITY MOVING SOUTHEAST AT 20 MPH. THIS STORM SHOULD
REACH DODGE CITY BY 930 PM. THIS STORM WAS PRODUCING LARGE
HAIL...TORRENTIAL RAINS AND WINDS IN EXCESS OF 50 MPH.
 
PERSONS IN DODGE CITY SHOULD TAKE SHELTER IN BASEMENTS OR A REINFORCED
BUILDING.  STAY AWAY FROM WINDOWS AND REFRAIN FROM USING THE TELEPHONE
UNTIL THE STORM HAS PASSED.
 
 
CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:23 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 23, 3:23 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT SUN JUL 23 1995

MAIN PROBLEM IS ONSET OF TRW THIS EVENING.

AN AREA OF TRW WHICH DEVELOPED EARLIER IN STAFFORD COUNTY HAS ALREADY
MOVED EAST AND DISSIPATED LEAVING A LARGE OUTFLOW BOUNDARY JUST EAST OF
DODGE. LATEST SFC ANAL SHOWS A WEAK COLD FRONT JUST NORTH OF THE
KANSAS/OKLAHOMA BORDER IN THE VICINITY OF A PERSISTANT BOUNDARY ON
DDC/S 88D REFLECTIVITY LOOP. THE LATEST SSW SHOWS A LINE OF CONVERGENCE
JUST EAST OF DDC/S CWA. THE 5M(V,A) SHOWS A VORT MAX OVER SW
COLORADO/NORTHWEST NEW MEXICO AND THE SAT IMAGERY SHOWS AN AREA OF TRW
FORMING IN THE SAME AREA. IN ADDITION...THIS MORNING/S DDC SOUNDING
WHEN MODIFIED GIVES LI IN THE MINUS 10 RANGE AND CAPES IN THE 3700
RANGE. ALL THIS SUGGESTS THAT DDC/S CWA IS PRIMED FOR TRW THIS EVENING
AND TONIGHT. HOWEVER...THE SSC SHOWS A 3-4C CAP OVER DDC/S CWA AND THIS
MAY HAVE PLAYED A MAJOR ROLE IN DISSIPATING THE TRW WHICH DEVELOPED
EARLIER IN STAFFORD COUNTY THIS AFTERNOON.

THE MODELS AGREE IN MOVING A SHORT WAVE AND VORT LOBE OVER DDC/S CWA
TONIGHT AND TOMORROW. THIS VORT MAX IS AIDED BY WEAK UPWARD UVV AND
WARM AIR ADVECTION. HOWEVER...THE VORT MAX IS PROGGED TO MOVE OVER
CENTRAL OKLAHOMA MID DAY MONDAY WHICH IMPLIES NVA OVER DDC/S CWA AND AN
END TO TRW OVER THE WESTERN AND CENTRAL PORTIONS OF DDC/S CWA BY MID DAY
MONDAY.

BELL

In the hours before

Special weather statement, Jul 23, 7:28 PM CDT, 1 hour 32 minutes before
KSZ089-240100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
728 PM CDT SUN JUL 23 1995

AT 730 PM CDT...THE SEVERE THUNDERSTORM LOCATED 12 MILES EAST OF
COLDWATER NEAR THE BARBER COUNTY LINE WAS MOVING EAST SOUTHEAST AT 20
MPH AND WILL BE OUT OF THE COUNTY VERY SHORTLY. THEREFORE THE SEVERE
THUNDERSTORM WARNING FOR COMANCHE COUNTY WILL BE ALLOWED TO EXPIRE.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE TO A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
Special weather statement, Jul 23, 7:30 PM CDT, 1 hour 30 minutes before
KSZ089-240100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
728 PM CDT SUN JUL 23 1995

AT 730 PM CDT...THE SEVERE THUNDERSTORM LOCATED 12 MILES EAST OF
COLDWATER NEAR THE BARBER COUNTY LINE WAS MOVING EAST SOUTHEAST AT 20
MPH AND WILL BE OUT OF THE COUNTY VERY SHORTLY. THEREFORE THE SEVERE
THUNDERSTORM WARNING FOR COMANCHE COUNTY WILL BE ALLOWED TO EXPIRE.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSI
DE TO A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
Special weather statement, Jul 23, 7:31 PM CDT, 1 hour 29 minutes before
KSZ090-240100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
731 PM CDT SUN JUL 23 1995

AT 731 PM CDT...DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORM IN
SOUTHEAST BARBER COUNTY HAS MOVED OUT OF THE COUNTY. THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE TO A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
Special weather statement, Jul 23, 7:32 PM CDT, 1 hour 28 minutes before
KSZ090-240100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
731 PM CDT SUN JUL 23 1995

AT 731 PM CDT...DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORM IN
SOUTHEAST BARBER COUNTY HAS MOVED OUT OF THE COUNTY. THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE TO A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:17 PM CDTSevere Thunderstorm WarningDDCHamilton28 min
Jul 23, 7:53 PM CDTFlash Flood WarningDDCScott52 min
Jul 23, 7:53 PM CDTSevere Thunderstorm WarningDDCScott26 min
Jul 23, 8:11 PM CDTFlash Flood WarningDDCLane64 min
Jul 23, 8:11 PM CDTSevere Thunderstorm WarningDDCLane43 min
Jul 23, 8:38 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman52 min
Jul 23, 9:13 PM CDTSevere Thunderstorm WarningDDCGray47 min
Jul 23, 9:16 PM CDTSevere Thunderstorm WarningDDCHodgeman44 min
Jul 23, 9:33 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade57 min
Jul 23, 10:13 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee62 min
Jul 23, 10:13 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa62 min
Jul 23, 10:33 PM CDTSevere Thunderstorm WarningDDCStafford42 min
Jul 23, 10:33 PM CDTSevere Thunderstorm WarningDDCClark, Meade42 min
Jul 23, 10:57 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.